FIRST TIME VISITOR? CLICK HERE!

Welcome to AIDS-Drugs-Online.com.

Our website ensures an easy ordering process for affordable HIV/AIDS and PrEP medications, as well as protection of our customers' information. Having an account on our website allows you to place your orders easily, upload your prescriptions safely, view your order history, and even earn discounts.

If you have not ordered from us before:
You can create an account for free by clicking here.

Please take a moment to learn how to order. If you have any trouble, please call us at 1-888-243-7675.

We invite you to explore our website and save money on your HIV/AIDS and PrEP medications!

AIDS and HIV Information

AIDS and HIV Information

Atripla and Diarrhea

Atripla and Diarrhea


The introduction of the first combination tablet is a paradigm shift in the antiretroviral management of HIV. AIDS-related deaths was reduced by almost 50% in one year. Tenofovir- and efavirenz-containing Atripla, the first single-tablet regimen in the market, emerged as a noteworthy milestone that helped strengthen patient adherence, further enhancing their quality of life and reducing viral transmission. Despite the life-changing benefits of antiretroviral therapies (ART), many people are still reluctant to take antiretroviral drugs. Side effects are one of the main concerns of people who are yet to try ART and those who need to change their current regimen.

Diarrhea or loose stool is a common medical condition in the general population and even more common in HIV-infected people. While the focus of novel therapies is on simple regimens with low toxicities, it seems that side effects, which are mild and self-limiting to some, are here to stay. The problem with diarrhea is it may cause malabsorption of medications, risking treatment failure for patients using ART. However, a 2011 study reported AIDS-related diarrhea does not affect antiretroviral drug concentrations.

Does Atripla cause diarrhea?

Tenofovir (trade name: Viread) is approved in 2001 and become the most widely prescribed antiretroviral agent despite the bone and kidney toxicity that comes with it. It is a nucleotide reverse transcriptase inhibitor that is also part of Atripla’s three-drug component. Viread is fairly well tolerated and while there is a risk for serious side effects, such as a decrease in bone mineral density and kidney toxicity, they are not very common. Nevertheless, diarrhea, nausea, and gas are reported often. Persistent loose stools is enough reason for some patients to consider switching to a new STR. But, tenofovir is already considered a less toxic NRTI and other ARV agents may also cause diarrhea. It doesn’t mean you should suffer throughout the course of your treatment. Your medical provider can help you in managing loose stool caused by ART. Before shifting to a new regimen, he or she must first determine if your ARV meds are causing you to have diarrhea or if there are other factors at play. There are other drugs that can also cause diarrhea or you may have a medical condition that predisposes you to having loose stools (i.e., lactose intolerance).

Antiretroviral drugs that may cause diarrhea

Nucleoside Reverse Transcriptase Inhibitors

  • Tenofovir (Viread, in Atripla, Truvada, and Complera)

Protease Inhibitors

  • Atazanavir (Reyataz)
  • Darunavir (Prezista)
  • Fosamprenavir (Lexiva)
  • Indinavir
  • Lopinavir/Ritonavir
  • Saquinavir (Invirase)
  • Tipranavir (Aptivus)

Integrase Inhibitors

  • Raltegravir (Isentress)

Common Side Effects Associated with Atripla

You should keep track of your symptoms while you are on an antiretroviral regimen. If you are having bothersome or unusual side effects, talk about them with your clinician. Do not stop taking your meds without the advice of your doctor. If you are switching to a new ART, educate yourself about potential adverse events from your new medications.

Nausea

Nausea is a fairly common side effect among many antiretroviral drugs, especially during the first month of treatment. If you are experiencing severe nausea that does not resolve with supportive treatment, discuss the benefits of switching to a new regimen with your medical provider. There are prescription medications that may help prevent or reduce nausea. Prochlorperazine is one of the most commonly prescribed drugs for this indication.

Diarrhea

Diarrhea, like nausea, is often temporary for most ART users. A small minority may still experience persistent loose stools. If it’s not life threatening and well managed, you may continue with your regimen. Other causes for your diarrhea must be ruled out: food poisoning, unfamiliar food, pathogens, and lactose intolerance. Some over the counter drugs, such as loperamide (Imodium AD) can help control loose stools associated with HIV and ART.

Rash

Rashes caused by ART may occur within a couple of weeks in the regimen. One out of five persons may get a rash from NNRTI class of antiretrovirals. They often present as tiny pimples spread over the trunk, arms, and legs. Symptoms typically worsen when the skin is exposed to sunlight—they may appear red and irritated.

Fatigue

Many people reported feeling tired when they start a new regimen. This can be normal since your body is yet to adapt to the treatment. As the drugs start working, your system may also be trying to eliminate dead HIV materials. Pay attention to the severity and duration of the fatigue; very severe tiredness can be a symptom of a more serious side effect such as lactic acidosis.

Conclusion

All drugs can cause side effects, and adverse drug reactions is part of all antiretrovirals. Diarrhea may affect your resolve in continuing treatment, so it’s important to address the problem for successful ART treatment outcomes. Always talk with your doctor before stopping your anti-HIV regimen.  The benefits of ART outweigh the most bothersome side effect, but it is still possible to live a less troublesome life by properly managing your symptoms.

Reset your password

Please enter your email below, and we will send you a new password.

Still having trouble signing in?

If you're unable to reset your password, please call Customer Service at 1-888-243-7675.